Colorado, 2017Winter Storm in Colorado, January 19 to 21, 2017
January 19 to 21, 2017 · NWS PUB · 2 events in 2 counties and zones
A storm system brought heavy snow accumulations to the eastern San Juan and La Garita Mountains. An impressive 29 inches of snow fell at Wolf Creek Pass (Mineral County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy snow accumulations to the eastern San Juan and La Garita Mountains. An impressive 29 inches of snow fell at Wolf Creek Pass (Mineral County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 19, 3:04 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jan 19, 3:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MST Thu Jan 19 2017
.SHORT TERM...(This evening through Friday)
Issued at 258 PM MST Thu Jan 19 2017
Currently across the region, high clouds were increasing from the
west in advance of the next weather system which will move into the
region later tonight. Radar on the western slope was beginning to
detect echoes over eastern Utah. Temps over the region at 2 am were
quite mild, with reading approaching 60 in the banana belt region
while farther east temps were in the mid 40s. In the larger valleys
temps were still quite cold given the snow cover, and readings were
in the teens.
Tonight...
Snow will likely move into the contdvd likely around 00Z tonight and
progress steadily east, reaching the southern mtns by midnight, and
moving out onto the plains towards sunrise. Snowfall in the mtns.
generally 2-4" of snow will fall along the contdvd tonight along
with the northern Sangres. Some light accums will occur in the San
Luis Valley. Light accums may also occur on the Plains mainly west
of I-25.
Tomorrow...
Latest (18Z) hi res guidance indicates that snow on the plains
tomorrow morning will be light, but it likely to be a bit more
widespread, and an inch (or maybe two) of snow will be possible
(most areas will likely see the grass turn white, but that is about
it). The precip will likely be banded in nature as it moves across
the plains, with the band of precip extending NW-SE as it crosses
the region during the earlier part of the day tomorrow.
Temps tomorrow will be quite a bit cooler than today over the plains
(especially along the I-25 corridor), with max readings generally in
the 40s across the lower elevations. Mtn and valleys temps will be
similar to todays max temps. \/Hodanish
.LONG TERM...(Friday night through Thursday)
Issued at 258 PM MST Thu Jan 19 2017
Chances for pcpn are expected to decrease Fri night as the one upper
trof moves off to the east. There wl still be some snow going on
thru the night along the Continental Dvd, but accumulations should
be light. The rest of the forecast area should see dry conditions
overnight. On Sat a new upper disturbance moves over the state and
pcpn chances wl increase acrs the area. Snow will pick up early Sat
and continue thru the day along the Continental Dvd, with a few
inches of accumulation. Some light snow will also move over the San
Luis Valley and eastern mtns on Sat, but only light accumulations
are expected. The eastern plains are expected to be dry on Sat with
highs in the 40s.
On Sat night and Sun, an upper level ridge will be building ovr the
area and pcpn wl decrease. There should still be some light snow in
areas along the Continental Dvd Sat night and early Sun, but
accumulations should be light. Most of Sun afternoon conditions
should be dry, but late in the afternoon or early in the evening
moisture is expected to increase over wrn CO ahead of the next
weather system, and snow should start up again along the Continental
Dvd. Sun night snow will increase along the Continental Dvd and wl
also spread acrs the high valleys and into the eastern mtns, but the
sern plains should remain dry. Several inches of accumulation should
be expected over the mtns along the Continental Dvd.
An upper level trof wl move from just off the west coast Sun
evening, into the Great Basin during the day Mon, with the trof then
moving acrs CO Mon night and early Tue, with the upr low center
expected to track ovr srn WY and the nern corner of CO. This wl be a
prolonged snow event for the mountain along the Continental Dvd,
with significant accumulations. The eastern mtns wl also see periods
of snow thru this time-frame with the potential for several inches
of accumulation, but not as significant as over the western mtns.
The eastern mtns may end up needing a winter wx advisory, but it
is too early at this time to issue anything. With the upr low
expected to track to the north of the area, the sern plains
shouldn't see much in the way of pcpn Mon or Tue. Behind the upr
low on Tue some breezy northerly winds should be expected and
there could be a few light showers ovr the plains.
Northwest flow aloft and a broad upr trof is then expected to be ovr
the area Wed and into Thu. The weather should mostly be dry, but
some light showers wl probably be found mainly over the mtn areas.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 258 PM MST Thu Jan 19 2017
IFR/LIFR conditions will likely occur at all 3 airports tonight
and/or tomorrow morning. KALS has held onto a low cig so far today
and is likely not going to clear out until mid morning tomorrow.
Snow will be possible tonight with an inch or so possible.
KCOS and KPUB will likely see low cigs develop late tonight and last
into tomorrow late morning or early afternoon. Snow will be possible
but with ambient (relatively) warm temps and warm ground, the snow
should not accumulate significantly (maybe some slush on runways).
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 PM MST Saturday for COZ066-068.
Winter Weather Advisory until 8 PM MST Saturday for COZ058-060.
Winter Weather Advisory from 8 PM this evening to 8 PM MST
Saturday for COZ073-075.
Winter Weather Advisory from 11 PM this evening to 8 PM MST
Saturday for COZ082.
&&
SHORT TERM...HODANISH
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jan 19, 7:01 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MST THU JAN 19 2017
COZ058>089-093>099-201415-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MST THU JAN 19 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL MOVE INTO THE CONTINENTAL DIVIDE THIS AFTERNOON AND
PERSIST INTO FRIDAY MORNING. PERIODS OF MODERATE TO HEAVY SNOW ARE
EXPECTED, ESPECIALLY OVER THE SAN JUAN AND LA GARITA RANGES.
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED THROUGH FRIDAY MORNING
OVER THESE MOUNTAIN RANGES. ELSEWHERE, SNOW WILL MOVE INTO THE
CENTRAL AND EASTERN MOUNTAINS THIS EVENING. AROUND 2 TO 5 INCHES OF
SNOW ARE POSSIBLE TONIGHT. A RAIN SNOW MIX MAY BE POSSIBLE ACROSS
THE EASTERN PLAINS LATE TONIGHT INTO TOMORROW MORNING, WITH LITTLE
OR NO ACCUMULATION EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF PACIFIC STORMS WILL TRACK ACROSS SOUTHERN COLORADO
THROUGH THE PERIOD. ROUNDS OF HEAVY...BLOWING SNOW WILL MOVE
THROUGH THE CONTINENTAL DIVIDE WITH PERIODS OF SNOW SHOWERS
OVER THE EASTERN MOUNTAINS. ACROSS THE LOWER ELEVATIONS...THERE
WILL BE CHANCES FOR SNOW SHOWERS AT TIMES...PARTICULARLY OVER THE
PIKES PEAK REGION AND ALSO ACROSS THE FAR SOUTHEAST PLAINS. THE
BEST CHANCES FOR SNOW ACROSS THE LOWER ELEVATIONS WILL BE
FRIDAY...SATURDAY EVENING AND AGAIN MONDAY NIGHT AND TUESDAY.
SNOW ACCUMULATIONS DURING THE PERIOD WILL BE MEASURED IN FEET
ALONG THE CONTINENTAL DIVIDE. THE EASTERN MOUNTAINS COULD SEE
SEVERAL INCHES OF SNOW. ACROSS THE LOWER ELEVATIONS...LOCAL
ACCUMULATIONS OF AN INCH OR 2 WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT OVER THE MOUNTAINS.
88/50
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- January 19, 5:00 PM MST to January 21, 8:00 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- January 19, 5:00 PM MST to January 21, 8:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 19, 20171 injured · $2.4 million · EF2 · 10 events
- Flooding and Hail in California, January 19 to 20, 2017$20 million · 50 kt wind · 15 events
- Tornadoes and Flash Flooding in Alabama, January 19 to 22, 2017EF1 · 40 events
- Winter Storm and Winter Weather in Colorado, January 19 to 22, 201715 events
- Heavy Snow and Hail in California, January 19 to 23, 20171 in hail · 9 events
- Heavy Snow in Arizona, January 19 to 20, 20176 events
- Winter Storm and Heavy Snow in Utah, January 19 to 21, 20175 events
- Avalanche and Heavy Snow in California, January 19 to 24, 20174 events
- Flooding in Illinois, January 19 to 31, 2017$3,000 · 3 events
- High Wind in New Mexico, January 19 to 21, 201752 kt wind · 3 events
- High Wind in New Mexico, January 19, 20172 events
- Heavy Snow in Nevada, January 19 to 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671498, 671499.